Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2017, 5:51 PM CDT for Keya Paha County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 5:51 PM CDT (22:51 UTC)
- Expired
- Aug 12, 2017, 6:45 PM CDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
882
WUUS53 KLBF 122251
SVRLBF
NEC103-122345-
/O.NEW.KLBF.SV.W.0182.170812T2251Z-170812T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
551 PM CDT SAT AUG 12 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northern Keya Paha County in north central Nebraska...
* Until 645 PM CDT
* At 551 PM CDT, severe thunderstorms were located along a line
extending from near Clearfield to 8 miles south of Dallas, moving
south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Norden, Burton, Nets Peak, Mills and Brocksburg.
This includes the following highways...
Highway 183 between mile markers 127 and 225.
Highway 12 between mile markers 23 and 36, and between mile markers
52 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4287 9928 4286 10019 4300 10020 4300 9936
TIME...MOT...LOC 2251Z 357DEG 11KT 4315 10010 4311 9955
HAIL...1.75IN
WIND...60MPH
$$
CDC1 follow-up statement
027
WWUS53 KLBF 122318
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
618 PM CDT SAT AUG 12 2017
NEC103-122345-
/O.CON.KLBF.SV.W.0182.000000T0000Z-170812T2345Z/
Keya Paha NE-
618 PM CDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN KEYA PAHA COUNTY...
At 618 PM CDT, severe thunderstorms were located along a line
extending from Millboro to 13 miles southwest of Burke, moving
southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Burton, Nets Peak, Mills and Brocksburg.
This includes the following highways...
Highway 183 between mile markers 127 and 225.
Highway 12 between mile markers 52 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4286 9983 4300 10020 4300 9936 4287 9928
TIME...MOT...LOC 2318Z 313DEG 22KT 4305 9999 4301 9944
HAIL...1.50IN
WIND...60MPH
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:14 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 12, 4:14 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 414 PM CDT Sat Aug 12 2017 .UPDATE... Issued at 413 PM CDT Sat Aug 12 2017 Updated zones to add severe thunderstorm watch. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM CDT Sat Aug 12 2017 The HRRR would seem to be the most rational model for the storm activity late this afternoon and tonight. A blend of the Canadian, nam and gfs was the basis for chance showers and thunderstorms Sunday. Storm activity late this afternoon and tonight could organize into 3 clusters off the Colo front range, Laramie range and Black Hills/White river valley where a warm front will be located. A blend of the HRRR and HRRR Exp models was the basis for the storm forecast tonight. The RAP model was taking an atypical storm/propagation southwest from Valentine to Imperial and was discarded for this forecast. POPs are limited to 70 percent as some models like the NAM show the infamous "Lincoln County Split" sending storms through Southwest Nebraska and North Central Nebraska north of Broken Bow. This would produce little or no rain across Lincoln and Custer Counties. Storm activity should exit the forecast area 12z-15z Sunday morning but redevelopment is possible across Wrn and Ncntl Nebraska. This is highly dependent on the tracks of the MCS's tonight. So, POPs Sunday are limited to 30 percent. SPC is placing a slight risk for severe storms across the Nebraska Panhandle for isolated storm development during the afternoon. Winds aloft at 500mb should increase to 30- 40kt late in the afternoon. Temperatures aloft are quite cold today and Sunday, less than 10C at 700mb, and when combined with 30 to 40 kt winds at 500mb and ample moisture, SPC suggested very large hail west of highway 83 late this afternoon and this evening. See the SPC day 1 outlook for additional information. South winds redevelop Sunday and this, presumably, will support highs in the lower 80s with partly cloudy skies. .LONG TERM...(Sunday night through Saturday) Issued at 249 PM CDT Sat Aug 12 2017 The long term forecast period will be characterized by near to slightly below temperatures and a chance for at least isolated thunderstorms daily. By far the best chance for organized widespread thunderstorm activity will be Tuesday evening, when a strong shortwave trough will move east across the Dakotas and Nebraska. A few severe storms will probably occur, but overall shear is rather weak. The bigger threat may be areas of locally heavy rainfall. Really little pattern chance seen this week...as west to northwest flow materializes once again in the wake of Tuesday's shortwave. The upper level high pressure and associated heat will remain well south of our region in TX and LA. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Aug 12 2017 Scattered to numerous showers and thunderstorms are expected to develop late this afternoon through 12z Sunday. The HRRR was the basis for the forecast which shows storms developing around 21z across Wrn Nebraska which spread south and east tonight. The SREF was the basis for the ceiling forecast which shows MVFR/IFR cigs developing late tonight in the wake of the thunderstorm activity. Depending on the depth of the cold pool left in the wake of tonight's storm activity, MVFR cigs may still be underway 18z Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...CDC LONG TERM...Taylor AVIATION...CDC
Hazardous weather outlook, Aug 12, 3:21 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 321 PM CDT Sat Aug 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms are expected this afternoon and evening. The area of concern is generally west of a line from Springview to Rose to Broken Bow. Wind damage and very large hail, 2 inches or larger in diameter, are the primary hazards. An isolated tornado may form and this would be most likely to occur late in the afternoon or early this evening. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Sunday and Sunday night holds a risk for isolated strong to severe thunderstorms across much of the area with the best chances in the eastern Nebraska Panhandle and far southwest Nebraska. Large hail and damaging winds are the main hazards. Unsettled conditions continue Monday through Thursday with thunderstorms forecast mainly in the afternoon and night. However, the threat for strong or severe thunderstorms is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 12, 4:50 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
350 PM MDT SAT AUG 12 2017
NEZ094-122230-
Western Cherry NE-
350 PM MDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 430
PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Merritt Reservoir, or 32 miles north of Mullen,
moving east at 10 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of central Cherry
County.
This includes Highway 97 between mile markers 96 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
north central Nebraska.
LAT...LON 4269 10092 4263 10088 4261 10089 4261 10087
4247 10078 4244 10078 4244 10079 4243 10111
4254 10118
TIME...MOT...LOC 2149Z 249DEG 10KT 4251 10107
CDCSpecial weather statement, Aug 12, 4:55 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT SAT AUG 12 2017
NEZ008-009-122245-
Brown NE-Rock NE-
455 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK AND SOUTHERN
BROWN COUNTIES UNTIL 545 PM CDT...
At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Long Pine to 13 miles south of
Ainsworth to 11 miles east of Elsmere. Movement was southeast at 10
mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Hofeld Lake, Raven, Jones Lake, Twin Lakes State Wildlife Management
Area, Willow Lake State Wildlife Management Area and Johnsons Corner.
This includes Highway 183 between mile markers 159 and 174.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4248 9950 4226 9941 4221 9962 4209 9971
4221 10013 4239 9999
TIME...MOT...LOC 2155Z 304DEG 10KT 4240 9964 4237 9994 4221 9997
CDCSpecial weather statement, Aug 12, 5:30 PM CDT, 21 minutes before
Special Weather Statement National Weather Service North Platte NE 530 PM CDT SAT AUG 12 2017 NEZ008-122315- Brown NE- 530 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK AND SOUTHEASTERN BROWN COUNTIES UNTIL 615 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Elsmere, or 20 miles north of Brewster, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Raven and Johnsons Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4224 10000 4238 9984 4222 9966 4212 9978 TIME...MOT...LOC 2230Z 242DEG 6KT 4224 9987 CDC
Special weather statement, Aug 12, 5:31 PM CDT, 20 minutes before
Special Weather Statement National Weather Service North Platte NE 531 PM CDT SAT AUG 12 2017 NEZ009-010-122315- Holt NE-Rock NE- 531 PM CDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROCK AND NORTHWESTERN HOLT COUNTIES UNTIL 615 PM CDT... At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near Newport, or 11 miles southeast of Bassett, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Atkinson, Stuart and Newport. This includes Highway 20 between mile markers 270 and 293. A severe thunderstorm watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4242 9938 4253 9945 4281 9896 4252 9875 TIME...MOT...LOC 2231Z 245DEG 26KT 4251 9933 CDC
Special weather statement, Aug 12, 5:33 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT SAT AUG 12 2017
NEZ005-122315-
Eastern Cherry NE-
533 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
615 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Merritt Reservoir, or 30 miles north of Mullen, moving
southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brownlee.
This includes Highway 83 between mile markers 180 and 186.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.
LAT...LON 4251 10051 4220 10061 4232 10081 4235 10080
4235 10082 4243 10082 4243 10078 4253 10078
TIME...MOT...LOC 2233Z 295DEG 9KT 4246 10087
CDCLocal storm report, Aug 12, 5:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 SW DUNNING 41.75N 100.21W
08/12/2017 E1.00 INCH BLAINE NE PUBLIC
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:02 PM CDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Aug 12, 2:48 PM CDT | Special Weather Statement | LBF | Brown | 42 min |
| Aug 12, 3:17 PM CDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | LBF | Thomas | 42 min |
| Aug 12, 3:47 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 32 min |
| Aug 12, 4:04 PM CDT | Special Weather Statement | LBF | Brown | 41 min |
| Aug 12, 4:07 PM CDT | Special Weather Statement | LBF | Cherry | 38 min |
| Aug 12, 4:16 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 44 min |
| Aug 12, 4:18 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 28 min |
| Aug 12, 4:23 PM CDT | Special Weather Statement | LBF | Blaine | 52 min |
| Aug 12, 4:35 PM CDT | Special Weather Statement | LBF | Keya Paha | 40 min |
| Aug 12, 4:50 PM CDT | Special Weather Statement | LBF | Cherry | 40 min |
| Aug 12, 4:53 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 37 min |
| Aug 12, 4:55 PM CDT | Special Weather Statement | LBF | Brown | 50 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 38 min |
| Aug 12, 5:30 PM CDT | Special Weather Statement | LBF | Brown | 45 min |
| Aug 12, 5:31 PM CDT | Special Weather Statement | LBF | Holt | 44 min |
| Aug 12, 5:33 PM CDT | Special Weather Statement | LBF | Cherry | 42 min |
| Aug 12, 5:56 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Aug 12, 6:04 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 41 min |
| Aug 12, 6:08 PM CDT | Special Weather Statement | LBF | Brown | 52 min |
| Aug 12, 6:13 PM CDT | Special Weather Statement | LBF | Keith | 47 min |
| Aug 12, 6:16 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Keya Paha | 44 min |
| Aug 12, 6:17 PM CDT | Special Weather Statement | LBF | Brown | 43 min |
| Aug 12, 6:18 PM CDT | Special Weather Statement | LBF | Boyd | 42 min |
| Aug 12, 6:25 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup | 50 min |
| Aug 12, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 41 min |
| Aug 12, 6:40 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 50 min |
| Aug 12, 6:42 PM CDT | Special Weather Statement | LBF | Brown | 48 min |
| Aug 12, 6:44 PM CDT | Special Weather Statement | LBF | Chase, Perkins | 46 min |
| Aug 12, 6:45 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 30 min |
| Aug 12, 6:56 PM CDT | Special Weather Statement | LBF | Deuel | 49 min |
| Aug 12, 6:58 PM CDT | Special Weather Statement | LBF | Boyd | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.